Alert archive / Minnesota / Areal Flood Warnings in 2019

Areal Flood Warning 7, NWS Twin Cities, MN

June 4, 2019Dakota County, Scott County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jun 4, 2019, 7:12 PM CDT for Dakota County, Scott County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 7:12 PM CDT (00:12 UTC)
Expired
Jun 4, 2019, 10:15 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Dakota County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 403 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 4, 6:28 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 4, 6:28 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Tue Jun 4 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Jun 4 2019

A remnant MCV lasted through the morning and was reinvigorated by
late morning as it encountered an increasingly moist and unstable
airmass. Since, thunderstorms have intensified and expanded across
the area with strong winds produced by the strongest storms.

For the remainder of the evening, this first round of showers and
thunderstorms will continue working through southern MN and
western WI over the next few hours. Despite modest shear profiles
in the area, a very unstable airmass has developed strong cold
pools with the strongest cells, which has lead to strong downburst
winds. New development is already underway across the eastern
Dakotas and far western MN, in response to destabilization along
the surface trough/frontal boundary. So, expect the second round
of showers and thunderstorms to move through mainly from 8PM
through 1AM from west to east, with a few showers lingering across
eastern MN and western WI overnight.

Dry high pressure from the north will move in overnight through
tomorrow morning, meaning dry and pleasant weather will set in for
tomorrow and tomorrow night.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Jun 4 2019

The longer term trends continue to focus warmer conditions early
in the period with sharp cooling following a trough later in the
weekend and early next week.

Upper level ridging will provide generally warm and dry conditions
to the region, Thursday and lingering through Friday night. Large
area of high pressure will remain nearly stationary over the Great
Lakes allowing for rather pleasant conditions. Temperatures are
expected to range some 5 degrees above normal for a change.

Later Saturday and Sunday, a southern stream trough will lift
northeast ahead a deeper western CONUS trough across the central
Mississippi River valley. This should lift deeper moisture north
ahead of the trough and surface front over the Dakotas. This
front will move east and move through the region Sunday into
Monday. Clouds and shower threat will hold temperatures in the 70s
for Sunday. Northwest flow becomes established once again into
early next week with even cooler temperatures expected, trending
about 5 degrees below normal. The deterministic models draw in
another trough and surface cold front through the region around
Tuesday of next week, along with the chance of showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Jun 4 2019

Hi-res models have done a poor job of depicting the convective
scenario, but the HRRR seems to be catching on. Looks like
southern sites (KRWF-KMKT) will continue to be under the gun for
storms from 00-03Z, with another (weaker) round affecting sites as
far north/east as KMSP between 03-06Z. The threat for severe
storms is diminishing, but strong winds and hail could still occur
with storms this evening. Clouds scatter out overnight, but models
indicate some sct-bkn MVFR level clouds developing on Wednesday
morning. Winds shift to the northwest tonight and increase to
10G20KTs late Wednesday morning.

KMSP...
Mainly showers are expected this eve, but another round of thunder
is possible between 03Z-06Z.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5-10 kts.
Fri-Sat...VFR. Wind SE 5-10 kts.
Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Jun 4, 10:06 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1006 AM CDT Tue Jun 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1006 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
Some of the storms could be severe, with damaging winds being the
primary threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers will continue to run high through the rest of the
week with ongoing flooding expected to persist.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

In the hours before

Local storm report, Jun 4, 6:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     5 ENE HENDERSON         44.54N 93.81W
06/04/2019                   LE SUEUR           MN   EMERGENCY MNGR

            POWER LINES DOWN AT HWY 19 AND 271ST AVE.

&&

CCS
Local storm report, Jun 4, 6:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HEIDELBERG              44.49N 93.63W
06/04/2019                   LE SUEUR           MN   STORM CHASER

            16IN DIAMETER PINE TREE DOWN ON HOUSE. TIME
            ESTIMATED FROM RADAR.

&&

BPH
Local storm report, Jun 4, 6:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     2 ESE BELLE PLAINE      44.62N 93.72W
06/04/2019                   SCOTT              MN   EMERGENCY MNGR

            POWER LINES DOWN - IAGO BLVD.

&&

CCS
Special weather statement, Jun 4, 6:41 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT Tue Jun 4 2019

MNZ067-074-075-083-050015-
Brown-Blue Earth-Sibley-Nicollet-
641 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY...
SOUTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND EASTERN NICOLLET
COUNTIES...

At 641 PM CDT, a strong thunderstorm was located near New Ulm, moving
east at 40 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Lake Crystal, Nicollet, Courtland, Judson, Oshawa, New Sweden, Rush
River and Norseland.

This includes U.S. Highway 14 between mile markers 109 and 124.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4411 9451 4453 9423 4451 9395 4410 9416
TIME...MOT...LOC 2341Z 264DEG 33KT 4432 9438

CTG
Local storm report, Jun 4, 6:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 NE NEW PRAGUE         44.59N 93.51W
06/04/2019                   SCOTT              MN   STORM CHASER

            SPORADIC TREE DAMAGE VARYING IN SIZE UP TO 8
            INCH IN DIAMETER. OUTHOUSE TIPPED OVER.

&&

BPH
Special weather statement, Jun 4, 7:04 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Tue Jun 4 2019

MNZ075-083-050030-
Blue Earth-Nicollet-
704 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BLUE EARTH AND
SOUTHEASTERN NICOLLET COUNTIES...

At 704 PM CDT, a strong thunderstorm was located near Lake Crystal,
or 7 miles west of Mankato, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, Lake Crystal, Eagle Lake, Judson, Skyline and
Mankato Airport.

This includes the following highways...
 U.S. Highway 14 between mile markers 121 and 139.
 U.S. Highway 169 between mile markers 43 and 58.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4413 9431 4426 9426 4422 9382 4399 9393
TIME...MOT...LOC 0004Z 285DEG 27KT 4416 9415

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:04 PM CDTSpecial Weather StatementMPXBlue Earth26 min
Jun 4, 7:20 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca25 min
Jun 4, 7:25 PM CDTSpecial Weather StatementMPXAnoka35 min
Jun 4, 7:56 PM CDTSpecial Weather StatementMPXYellow Medicine49 min
Jun 4, 8:24 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Ramsey, Scott, Washington3 hr
Jun 4, 8:36 PM CDTSpecial Weather StatementMPXFreeborn54 min
Jun 4, 9:31 PM CDTSpecial Weather StatementMPXTodd59 min

Nearby

Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.